Is my medicine making me fat?
High-fat foods and a sedentary lifestyle aren’t the only things that can cause you to pack on pounds, according to health care professionals who say many medicines can also cause weight gain.
According to pharmacist experts, there are many popular medications that may increase your weight.
Here are some of the most popular, listed in alphabetical order.
Anti-inflammatory medication, like Prednisone, which is used to treat allergies and asthma, may control inflammation — but they also swell fat cells, which can add water weight.
You basically have to fight the problem, either by cutting out extra salt, or making the doctor aware so maybe he can change the meds.
Many antidepressants have been proven to cause weight gain, with Zoloft, Prozac and Paxil among the some of the most popular. However, some antidepressants do not cause weight gain, so you may want to consult your health care provider about alternatives.
Birth Control Pills
Many women actually lose weight taking oral contraceptives, but the pills may also cause weight gain because the hormones they contain might increase appetite and cause you to eat more, and they may also beef up tissues in the breasts, hips and thighs.
However, a new Penn State study found no difference in weight and body fat in young women taking the pill compared to those who never have.
Experts recommend speaking with your health care provider about prescribing pills formulated to avoid weight gain.
For many reasons, weight gain is a common side effect when you begin taking insulin to control diabetes, more so for women than men. However, the extra weight can also result from complications caused by the disease or from other medicines used to treat complications.
When you take steroids, your body might retain salt and fluids until you stop taking them. To combat this weight gain, experts recommend eating a well-balanced diet. Replace candy and other sugary foods with fruits and vegetables.
Other medications that may also add unwanted weight are those taken for: